Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


what happens if you discontinue PEP treatment during AHI ?
Oct 12, 2013

Hello Doctor Wohl,

Last year I had a condom failure and followed post exposition treatment protocol for more than 1.5 months. I tested negative several months after the treatment. But I had some pills left. Three weeks ago I had a risky sexual encounter and 2 weeks later I came down with HIV symptoms. 10 days in my mild symptoms I have decided to take HIV medication in order to tackle the infection and reduce it's spread. I'm currently taking truvada (1 a day) and kaletra (2 morning-2 evening) following a protocol given to me last year by the hospital. I only have enough pills to last me until the hand in of my results, in 5 days. I know the virus is already implanted in me, it's too late to get rid of it with PEP, but even if it's been 2-3 weeks, it's still early stage and I can contain the virus where it is and prevent it from settling in other parts of my body, correct ?

I took the Elisa test 21 days post exposition. What if the doctor doesn't find any antigen p24 and doesn't think it is necessary for me to start treatment until they make sure with another test (until I hit the 6 weeks post-exposition mark) that I am hiv + ? My question is: what are the consequences of stopping PEP treatment after one week during acute hiv phase ? If I do have hiv (but let's say it needs more time to show) and I stop taking medications for 2-3 weeks, will I later become drug resistant ? What happens if I stop taking the drugs after just 2 days (Not sure I am doing that well on the meds this time). I know I shouldn't be taking those harsh drugs on my own, but I am scared and want to tackle the virus as soon as I can as I heard you get better chances later ! :(

Now with my symptoms prior to starting my self administered treatment:

-2 weeks after sexual encounter: strep throat with white pus, cleared out on its own after 3 days. I think I had some fever for 3 days too, but didn't have a thermometer at that time. Went to the doctor too late, tested negative for strep throat test, mainly because when I got tested, the illness was almost gone. No fever on that day, but I was feeling feverish. A nurse told me later that probably it had a viral source (viral strep throat goes with hiv :/) My doctor didn't find it necessary to test me for mono because he couldn't find any swollen lymph gland at the time and there was no trace of fever (he used a laser thermometer on my forehead, I was 98.06 F).

-The sore throat that came and disappeared. -feeling feverish but no fever (higher rectal temperature is 99.14) my skin feels very hot and sensitive to the touch but no fever. My head (cheeks) and nape and ears will get very hot but again no fever. -Sometimes mild shooting pain in my kidney/lower back area (but no pain when urinating, so this is probably not UTI) -Sometimes mild shooting pain in my groin but no swollen lymph nodes there yet -no appetite, I lost weight and I am a big eater, could be anxiety... -trembling upper body (anxiety ?) -change in the way my breath smells (smelled not so good, like a sick person) -sometimes mild pain in my spleen -pain in my upper hips -mild dry cough, I feel I want to cough but I am not giving in ! -slight shortness of breath -mucous in my stool no tiredness at all no diarrhea no nausea no headache no vomiting no brain fog no cutaneous rash but when my skin feels hot it feels itchy too (maybe once again it could be anxiety related)

This morning after starting the pills since last night, I felt a bit better throughout the day (nighttime is difficult) and here is an update of my symptoms:

-feeling less feverish and still no temperature (rectal between 98.78-99.14) -but swollen lymph nodes on both sides of my neck, especially on the right side of my neck, hot to the touch, not painful (is my body reacting strongly with the medication to fight hiv ?) -kind of burning feeling in my chest and throat+ kind of want to cough -no more trembling upper body (good thing !) -mild diarrhea twice a day (not painful). Last year, when I took the PEP treatment, I didnt have diarrhea, I think this is a good indicator that this time, there's something wrong with my body and the medication is actually having some effect. -itchy and dry skin but no rash yet -heartburn and lots of gas (which didn't happened the first time I took the medicines) -sensitive gums -spleen is getting really swollen and sensitive I think.

I went to get a UTI test and mono test today late in the afternoon, with another doctor, but I don't have much hope. Will get those results just before I get my hiv test result. That doctor was worried about my swollen throat lymph nodes but said I had a good blood pressure (for what it's worth :/)

Thank you very much for any answer or advise you may provide and thank you for your hard work ! C.

Response from Dr. Wohl

This is a bad idea. Taking HIV medications after an exposure that you believe led to infection can mess with your test results and lead to drug resistance if only taken for a brief period.

You really should see a doctor who knows what they are doing.

DW



Previous
Medications etc/Dr Wohl/Important
Next
Golden Shower is a risk?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement